I was quite surprised to find a message thread regarding prednisone. My husband takes mega doses as he suffers from COPD and really bad asthma. He is allergic to everything , literally, in the world. The doctors put him on steroids at sometimes 9 or 10 a day for five days and then wean him down by doing the 9 for five days, 8 for five days, etc.
During these years he has put on a tremendous amount of weight. As a result, he now suffers from several other medical conditions. It has become a necessity for him to have bariatric surgery before the medical conditions kill him. He always tells me how hungry he is and I get so frustrated when I find out he waited until I went to bed and then decided to vacuum out the fridge! He claims he cannot tell the difference between hunger and steroid pain. Since beginning the weight loss clinic everyone has told him he has to figure it out. We will get in an argument at least once a day as I yell at him to write everything down and be mindful of what he is eating. However, I have also seen him eat and not realize he is doing it! He will go so far as telling me the next day he did not eat something and doesn't know who did. Funny though, there were only the two of us in the house all day!
Trader Joe's Roasted Seaweed Snacks was suggested by someone. Do they taste good? Are they sweet or salty? I will have to hide the package as I know he won't eat them if he knows what they are. I am willing to try anything to deter him from eating.
In the meantime, I suffer from Hashi Moto Disease which is a form of thyroid problems. I was not aware that the medications could make me hungary or not. That is good to know. They have increased my dose significantly and it seems like I am not as hungary. Prior to that, I was hungary all the time and could not understand why.
Thank you for your suggestions listed here and in the future. As we are on the weight train together, I will check back often to see what other suggestions I can pick up.
Thanks for posting this. I injured my foot and the doctor put me on prednisone (and NO exercise!). I was a little freaky, but reading this advice has refocused me. Thanks again
Fitness Minutes: (44)
1,197 3/24/11 11:38 A
This probably won't work if you have a family, and buy for them, too... but one thing that works is to make "daily food boxes" for yourself, each night before you go to bed.
your mind knows what it can and should eat in a day, your body (and the steroids) don't care.
so if you have "monday's food", you'll know that this is what you get, and it's enough to keep you healthy and not be hungry. Then you can judge how much of the hunger is from the new drugs.
Every time they change my synthroid to some new strength, i go through about 2 weeks of either wanting to eat everything in site, or eat nothing. and this has helped me say "you have to eat all that is in your day's tub!"
Kip in Colorado! Too many chocolate bunnies attacking me. Help!
I too have MG and my doctors swithced my to Prednisone in Nov. I started at 60 mg daily and am now down to 50 mg every other day.
My doc recommended following a low-GI diet and not only have I not gained weight but I have managed to lose! I also watch my sodium so I haven't experienced any bloating (moon face) either.
Nice to come across someone in the same boat. Stay in touch.
3/24/11 9:55 A
MLAN - That's really amazing that you beat the bad side effects of prednisone!
How long were you on it for? at what dosage? I find that the lower dosages aren't a problem - but when you are at 60 and above for more than a couple of weeks, its really difficult.
Fitness Minutes: (180,121)
12,193 3/24/11 9:30 A
I was on Prednisone for a little while after I was done losing and didn't gain. I tracked all my food, kept healthy things reasily available, and worked out.
3/24/11 8:57 A
Oh also, I did have a doctor recommend that I do South Beach or something similar while on Prednisone. While I can't really function on low carb diets, I personally found it helpful (and minimized gain) to really take control over the amount of carbs I was eating - and to only consume whole grains, fruits and veg.
3/24/11 8:54 A
While I haven't had to take prednisone in a very long time, I know what you're going through. My mother has had a lot of prednisone prescribed to her and I helped her make the following substitutions. First of all, its super important to track everything through spark. I think that helps mentally. People have different kinds of cravings and know that the prednisone tends to make you feel a certain way. For my mom, it was wanting something creamy and chocolately. So she made the substitution of instead of having yogurt in the morning, she had room in her diet to have a greek chocolate yogurt (I found them at Target) in the evening. Also, I highly recommend the Trader Joe's Roasted Seaweed Snacks - if you don't have a trader joe's near you, look for annie chun's roasted sesame seaweed snacks. That is something prepackaged that doesn't have a huge impact calorically for you to munch on.
Being on prednisone is really tough - but its great that you're actively trying to figure out how to deal with the side effects. Hang in there!
Fitness Minutes: (0)
3/23/11 11:43 P
Thanks, I will try your suggestions, with the steroids and other medications I am taking it makes me reall emotional and I am crazy wiwth this weight gain. Thanks again
While I have not taken Prednisone, I have taken steroids in the past for back and hip issues while battling to stay to on track. I LITERALLY had to say, aloud, YOU are not hungry, the STEROIDS are hungry as I struggled with the increased appetite. Upping your water is great! On occasion, when I know I'm not truly hungry but want that 'something', I'll add a sugar free, 5 cal flavor (Hawaiian punch, Kool Aid, etc) packet to a 32 oz bottle of water. Filling, sweet, fun flavor. Sometimes we think we're hungry when we're really dehydrated, so, try running with that!
If you always do what you've always done, you'll always get what you've always got!
So recently my doctor put me back on Prednisone (70 mg for 6 weeks)to treat my myasthenia gravis (autoimmune disease), and I was wondering if there are any people out there who are trying to maintain/lose weight while taking this medication? I'll take any tips and advice!
PS, I'm already starting to feel a little bloated, but I've cut down my sodium and increased my water intake
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.